Washington, 2021Wildfire in Washington, October 1 to 19, 2021
October 1 to 19, 2021 · NWS OTX · 3 events in 3 counties and zones
There is considerable damage to the Okanogan-Wenatchee and Colville National Forests due to three long-living wildfires: Nason, TwentyFive Mile, and Walker Creek. They burned over 50,000 acres, which were mostly uninhabited areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There is considerable damage to the Okanogan-Wenatchee and Colville National Forests due to three long-living wildfires: Nason, TwentyFive Mile, and Walker Creek. They burned over 50,000 acres, which were mostly uninhabited areas. One of the three fires was ignited by lightning storms and all were fueled by many days of red flag conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:10 PM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 30, 9:10 PM PST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1010 PM PDT Thu Sep 30 2021
.SYNOPSIS...
The arrival of a cold front this evening will bring a scattered
showers, gusty winds, and a slight chance of thunderstorms.
Scattered showers may linger into Friday over the Idaho Panhandle
before high pressure returns to the Inland Northwest. The weekend
and early next week will be dry with temperatures trending above
average. Cooler and potentially unsettled weather is forecast by
the end of next week.
&&
.DISCUSSION...
As of 530 PM, rain showers have blossomed across the Moses Lake
area, the Upper Columbia Basin as well as north central and
northeast Washington. Rain amounts in our typically dry spots in
the lee of the Cascades (Wenatchee, Chelan, and the lower Methow
Valley) have been light and spotty. Precipitation has been more
organized over the mountainous terrain of the Okanogan Highlands
and around Kettle Falls. A couple RAWS sites in Ferry county on
ridges with favorable southwest aspects have received a tenth of
an inch or more within the last 3 hours.
Look for the band of precipitation to become more organized as it
moves further east of the Cascades. There may even be enough mid-
level instability for a few lightning strikes from some of the
stronger cells embedded within the bands of showers late this
evening and into the night.
Wind gusts along the cold front has so far been short-lived and in
the 20 to 30 mph range over the Waterville Plateau, Moses Lake
area, and the Upper Columbia Basin. At this time, it does not
appear that gusts will become any stronger this evening as the
surface pressure gradient becomes more diffuse while the front
pulls east of the Cascades. /GKoch
&&
.AVIATION...
00Z TAFS: The rainband associated with a cold front will push
through the Idaho Panhandle through the night, but the tail end of
the front is expected to hang around Lewiston through mid morning.
By the time the front sags into the southern Idaho Panhandle,
there won't much lift for precipitation production. Areas of fog
are expected in the valleys of northeast Washington and far north
Idaho around Colville, Sandpoint, and Kellogg. Some patchy shallow
fog may even develop around Spokane and Coeur d'Alene around
sunrise. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 65 39 66 43 70 / 60 0 0 0 0 0
Coeur d'Alene 46 64 38 66 43 70 / 70 0 0 0 0 0
Pullman 46 63 36 67 41 70 / 40 10 0 0 0 0
Lewiston 53 68 43 74 49 75 / 30 20 0 0 0 0
Colville 37 65 32 65 35 70 / 90 0 0 0 0 0
Sandpoint 45 62 34 64 38 66 / 80 0 0 0 0 0
Kellogg 49 63 43 67 47 71 / 50 30 0 0 0 0
Moses Lake 42 67 36 67 41 72 / 40 0 0 0 0 0
Wenatchee 44 65 45 68 48 72 / 20 0 0 0 0 10
Omak 40 66 39 65 43 72 / 60 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 6:00 PM PST, 6 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
700 PM PDT Thu Sep 30 2021
IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-011400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
700 PM PDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
Wildfire, Western Chelan County
- When
- October 1, 12:00 AM PST to October 19, 11:59 PM PST
- Where
- Western Chelan County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
Lightning ignited the Nason Fire, seven miles west of Lake Wenatchee, on August 4th. The fire was located in steep, rocky terrain that made it difficult for firefighters to safely access. The fire was slow with limited growth due to the shaded and moist, sub-alpine environment. The fire burned a total of 1,269 acres of the Okanogan-Wenatchee National Forecast before fully contained on October 19th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $300,000.
Wildfire, Okanogan Highlands
- When
- October 1, 12:00 AM PST to October 15, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Ignited due to an undetermined source on August 3rd, the Walker Creek Fire surrounded Bonaparte Lake and Wacounda in the Colville National Forest. On August 14th, it merged with the Spur Fire and from then on, they were managed as the Walker Creek Fire. Due to the proximity of communities, there were numerous level 3 evacuations for the first month. Three single residences and 14 minor structures were damaged or destroyed. Shorter burn windows, with cool and showery weather, led to the slow containment of the Walker Creek Fire. It burned a total of 23,733 acres before fully contained on October 15th. The cost of the firefighting resources required to contain the fires was calculated at $26,171,346.
Wildfire, Central Chelan County
- When
- October 1, 12:00 AM PST to October 19, 12:00 AM PST
- Where
- Central Chelan County forecast zone
- Property damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
The Twentyfive Mile Fire, west of Lake Chelan, was ignited on August 15th with the cause of the fire remains under investigation. Cooler and wetter weather, in mid-September, helped slow fire behavior, but return to drier and warmer weather fueled fire activity. The proximity to Lake Chelan were useful for frequent water drops in rugged terrain. The fire burned a total of 22,117 acres of the Okanogan-Wenatchee National Forecast and Twentyfive Mile Creek State Park before fully contained on October 19th. There were two homes destroyed with no known injuries or fatalities. The cost of the firefighting resources required to contain the fire was calculated at $31,887,321.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
- Drought in Colorado, October 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987741, 988180, 988181.